Can You Take Tylenol and Ibuprofen Together?
Any time you take a medication, it’s important to be aware of any potential interactions with other drugs. Drug interactions can change how your medications work and can increase the risk of side effects.
For example, acetaminophen is in over 600 medications. Taking a second medication that contains the ingredient could produce harmful effects. Ibuprofen can interact with drugs like Cymbalta, Naproxen, and Lexapro.
Tylenol and Ibuprofen are two over-the-counter pain relievers that people ask about taking together. Most doctors agree that it is generally safe to take Advil or Motrin (ibuprofen) with Tylenol (acetaminophen) at the same time.
In fact, research shows that taking both medications at the same time often works to relieve pain better than taking them separately. In addition, research shows that combining these medications for acute pain can provide more relief than some opioid medications. This fact alone can help reduce the number of narcotics that are prescribed. In addition, over-the-counter pain medications are less likely to cause severe side effects than opioids.
Why It’s Safe to Take Ibuprofen and Acetaminophen
Here’s why most physicians agree that it is generally safe to take acetaminophen and ibuprofen together.
While they are both painkillers, ibuprofen and acetaminophen function differently. Also, different organs in your body clear these substances from your system. The liver breaks down acetaminophen, and the kidney breaks down ibuprofen.
Although it is well known that ibuprofen might stress your stomach and kidneys, and acetaminophen might stress your liver, most physicians feel that as long as you take a safe dosage, there is little to be worried about. Of course, taking too much acetaminophen with alcohol is never recommended, because that can cause liver damage.
How Do I Know if I’ve Taken Too Much?
While you can take both together, it is important to stick to the recommended dosage. You may experience these symptoms after taking ibuprofen and acetaminophen together:
- Stomach pain
- Nausea or vomiting
- Blurred vision
If you do experience these symptoms, call your doctor right away.
Only take the minimal amount of ibuprofen or acetaminophen needed to relieve your pain. For adults with pain, that’s 200-400 mg of OTC ibuprofen or 352-650 mg of OTC acetaminophen every 4-6 hours. Dosing recommendations will vary based on the strength of the medication. Review all drug information prior to taking it. And of course, please consult your doctor or pharmacist if you have questions.
Find your medications to learn about drug interactions, side effects, and more.